Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2011 Aug 25;5:414. doi: 10.1186/1752-1947-5-414.

Acute pancreatitis with saw palmetto use: a case report.

Author information

1
University of Connecticut School of Medicine, Department of Internal Medicine, St Vincent's Medical Center, 2800 Main Street, Bridgeport, Connecticut, 06606, USA. jbruminhent@gmail.com.

Abstract

INTRODUCTION:

Saw palmetto is a phytotherapeutic agent commercially marketed for the treatment of benign prostatic hyperplasia. Evidence suggests that saw palmetto is a safe product, and mild gastrointestinal adverse effects have been reported with its use. We report a case of acute pancreatitis, possibly secondary to the use of saw palmetto.

CASE PRESENTATION:

A 61-year-old Caucasian man with a history of benign prostatic hyperplasia and gastroesophageal reflux disease developed epigastric pain associated with nausea 36 hours prior to presentation. He denied drinking alcohol prior to the development of his symptoms. His home medications included saw palmetto, lansoprazole and multivitamins. Laboratory results revealed elevated lipase and amylase levels. An abdominal ultrasound demonstrated a nondilated common bile duct, without choledocholithiasis. Computed tomography of his abdomen showed the pancreatic tail with peripancreatic inflammatory changes, consistent with acute pancreatitis. Our patient's condition improved with intravenous fluids and pain management. On the fourth day of hospitalization his pancreatic enzymes were within normal limits: he was discharged home and advised to avoid taking saw palmetto.

CONCLUSION:

It is our opinion that a relationship between saw palmetto and the onset of acute pancreatitis is plausible, and prescribers and users of saw palmetto should be alert to the possibility of such adverse reactions.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center